The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society

Full-Text PDF (311 KB) | Metadata | Table of Contents | JEMS summary
Volume 16, Issue 9, 2014, pp. 1817–1848
DOI: 10.4171/JEMS/476

Published online: 2014-10-22

Singularities of theta divisors and the geometry of $\mathcal A_5$

Gavril Farkas[1], Samuel Grushevsky[2], R. Salvati Manni[3] and Alessandro Verra

(1) Humboldt-Universität zu Berlin, Germany
(2) Stony Brook University, USA
(3) Università di Roma La Sapienza, Italy

We study the codimension two locus $H$ in $\mathcal A_g$ consisting of principally polarized abelian varieties whose theta divisor has a singularity that is not an ordinary double point. We compute the class $[H]\in CH^2(\mathcal A_g)$ for every $g$. For $g=4$, this turns out to be the locus of Jacobians with a vanishing theta-null. For $g=5$, via the Prym map we show that $H\subset \mathcal A_5$ has two components, both unirational, which we describe completely. We then determine the slope of the effective cone of $\overline{\mathcal A_5}$ and show that the component $\overline{N_0'}$ of the Andreotti-Mayer divisor has minimal slope and the Iitaka dimension $\kappa(\overline{\mathcal A_5}, \overline{N_0'})$ is equal to zero.

Keywords: Theta divisor, moduli space of principally polarized abelian varieties, effective cone, Prym variety

Farkas Gavril, Grushevsky Samuel, Salvati Manni R., Verra Alessandro: Singularities of theta divisors and the geometry of $\mathcal A_5$. J. Eur. Math. Soc. 16 (2014), 1817-1848. doi: 10.4171/JEMS/476